Medical Definition of Estrogen-associated blood clots

  • Medical Author:
    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Reviewed on 12/27/2018

Estrogen-associated blood clots: Blood clots are occasional but serious side effects of estrogen therapy. They are dose-related, that is, they occur more frequently with higher doses of estrogen.

Estrogen therapy preparations (all of which carry this risk) include:

The brand names of the estrogen therapy preparations carrying this risk include:

Cigarette smokers on estrogen therapy are at a higher risk than non-smokers for blood clots. Therefore, patients requiring estrogen therapy are strongly encouraged to quit smoking.

CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW

SLIDESHOW

Pelvic Pain: What's Causing Your Pelvic Pain? See Slideshow

Health Solutions From Our Sponsors

Reviewed on 12/27/2018